Georgia, 2017Tropical Storm and Flash Flooding in Georgia, September 10 to 11, 2017
September 10 to 11, 2017 · NWS JAX · 12 events in 8 counties and zones
Hurricane Irma's eye passed west of the local forecast area, with the region on the storm's turbulent east side. Widespread tropical storm force winds with gusts to hurricane force were felt across much of the area, with the strongest winds surging up the Florida east coast during the pre-dawn hours of Sept.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Irma's eye passed west of the local forecast area, with the region on the storm's turbulent east side. Widespread tropical storm force winds with gusts to hurricane force were felt across much of the area, with the strongest winds surging up the Florida east coast during the pre-dawn hours of Sept. 11th. Extensive tree and power line damage occurred across the local area from the winds. One of the greatest local impacts exacerbated by Irma's rainfall and storm surge was river flooding. Prior to Irma's arrival, a local nor'eastern developed 3 days prior, with strong onshore flow pumping water into the St. Johns River basin. Elevated water levels of 1-2 ft above normal tidal departure were already ongoing for several tidal cycles before Irma's surge and rainfall. The nor'easter also brought localized heavy rainfall bands, with some areas near the coast realizing 4-6 inches in 24 hrs the days prior to Irma. In addition, precursor conditions to the nor'easter included an above average rainfall across the region during the summer months. Major, historic river flooding was forecast along Black Creek and the Sante Fe a week prior to Irma. Realized river values along the St. Johns surpassed prior record levels set by Hurricane Dora in 1964, during low tide the morning of Sept. 11th. The St. Johns River basin continued to rise with the combination of trapped tides due to the nor'easter, astronomically high tides heading into the spring tide season, storm surge of up to 5 ft in some areas, fresh water rainfall of 7-11 inches, and strong southerly winds pushing the water across the basin on the east side of Irma. Historic river flooding occurred across much of NE Florida Sept 11th through the following week as water levels were slow to funnel out of the St. Johns basin. Coastal infrastructure that was already weakened about 1 year ago due to Hurricane Matthew suffered the most damage from Irma's storm surge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 10, 8:11 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 10, 8:11 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
911 AM EDT Sun Sep 10 2017
.UPDATE...Although Hurricane Irma is slowly moving closer to NE
Florida and SE Georgia, the current weather scenario remains
similar to the last couple of days, albeit with ever increasing
tropical moisture. The front which had been stalled over Central
Florida now resides north of the local area, having been pushed
north by the hurricane, but nor'easter conditions continue.
Forecast updates this morning were fairly minimal - mostly just
maxed out PoPs and sky cover for much of NE FL today and through
SE GA starting tonight. Expect outer rainbands from Irma to begin
affecting the area later today towards Central Florida and by
tonight in SE GA, increasing the threat for damaging wind gusts
and tornadoes.
&&
.AVIATION...Conditions will continue to deteriorate this 12z TAF
period. Rain bands will continue producing restrictions, with wind
speeds increasing.
&&
.MARINE...Conditions will continue to deteriorate through
Monday as Hurricane Irma is forecast to track over the western
Florida peninsula. A Hurricane Warning is in effect for the NE FL
waters and a Hurricane Watch and Tropical Storm Warning are in
effect for the SE GA waters.
Effects from Irma will begin to subside late Monday, but seas
aren't likely to drop below 7 ft until late Tuesday in the
nearshore waters and Wednesday across the offshore waters. Behind
Irma, winds will turn to out of the south Monday night and slowly
decrease through Tuesday. Winds and seas look relatively benign
Wednesday and Thursday, but focus will then shift to the track of
Hurricane Jose, which could impact the waters, even from afar,
later this week and next weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 66 77 63 / 90 100 100 40
SSI 77 75 82 71 / 100 100 100 30
JAX 78 75 81 69 / 100 100 100 20
SGJ 80 76 84 72 / 100 100 100 20
GNV 79 72 79 69 / 100 100 100 20
OCF 78 74 80 70 / 100 100 100 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Monday evening for Alachua-Baker-
Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
St. Johns-Suwannee-Union.
Hurricane Warning for Alachua-Baker-Bradford-Clay-Coastal Duval-
Coastal Nassau-Columbia-Flagler-Gilchrist-Hamilton-Inland
Duval-Inland Nassau-Marion-Putnam-St. Johns-Suwannee-Union.
GA...Flash Flood Watch through Monday evening for Appling-Atkinson-
Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
Ware-Wayne.
Tropical Storm Warning for Appling-Bacon-Brantley-Charlton-
Coastal Camden-Coastal Glynn-Coffee-Inland Camden-Inland
Glynn-Jeff Davis-Pierce-Ware-Wayne.
Hurricane Watch for Coastal Camden-Coastal Glynn-Inland Camden-
Inland Glynn.
Hurricane Warning for Atkinson-Clinch-Echols.
AM...Tropical Storm Warning for Coastal waters from Altamaha Sound to
Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
to Fernandina Beach FL from 20 to 60 NM.
Hurricane Watch for Coastal waters from Altamaha Sound to
Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
to Fernandina Beach FL from 20 to 60 NM.
Hurricane Warning for Coastal waters from Fernandina Beach to
St. Augustine FL out 20 NM-Coastal waters from St.
Augustine to Flagler Beach FL out 20 NM-Waters from
Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60
NM.
&&
Struble/Bowen/McGinnisHazardous weather outlook, Sep 10, 5:09 AM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
609 AM EDT Sun Sep 10 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-101800-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
609 AM EDT Sun Sep 10 2017
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
Please refer to the Hurricane Local Statement for information
regarding the approach of major Hurricane Irma.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Local storm report, Sep 10, 8:33 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
933 AM EDT SUN SEP 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM TROPICAL STORM VILANO BEACH 29.94N 81.30W
09/10/2017 ST. JOHNS FL MESONET
MESONET STATION AT VILANO BEACH MEASURED
SUSTAINED WINDS AT 44 MPH FROM THE NE WITH A
GUST OF 58 MPH.
&&
NMLocal storm report, Sep 10, 8:40 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT SUN SEP 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM FLOOD 2 NNW STARKE 29.97N 82.12W
09/10/2017 BRADFORD FL EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS SR-16 IS CLOSED
AT 177TH STREET DUE TO FLOODING.
&&
NMLocal storm report, Sep 10, 8:45 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT SUN SEP 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM TROPICAL STORM 1 NW MAYPORT 30.40N 81.42W
09/10/2017 DUVAL FL ASOS
ASOS MEASURED SUSTAINED WINDS AT 39 MPH FROM
THE NE WITH A GUST OF 53 MPH.
&&
NMLocal storm report, Sep 10, 9:02 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1002 AM EDT SUN SEP 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM TROPICAL STORM 5 NNW ST. AUGUSTINE 29.96N 81.34W
09/10/2017 St. Johns FL AWOS
SAINT AUGUSTINE AIRPORT AWOS REPORTED SUSTAINED WINDS OF
39 MPH OUT OF THE NORTHEAST WITH GUSTS TO 53 MPH.
&&
JHESSLocal storm report, Sep 10, 9:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1009 AM EDT SUN SEP 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TROPICAL STORM VILANO BEACH 29.94N 81.30W
09/10/2017 ST. JOHNS FL MESONET
MESONET OBSERVATION IN VILANO BEACH REPORTED SUSTAINED
WINDS AT 56 MPH OUT OF THE NORTHEAST WITH WIND GUSTS TO
62 MPH.
&&
JHESSLocal storm report, Sep 10, 9:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1028 AM EDT SUN SEP 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TROPICAL STORM 1 NNE JACKSONVILLE BEAC 30.29N 81.39W
09/10/2017 AMZ452 FL MESONET
MESONET MEASURED SUSTAIN WIND AT 41 MPH FROM
THE NNE WITH A WIND GUST OF 52 MPH.
&&
NMTropical Storm, Brantley
- When
- September 10, 10:00 AM EST to September 11, 11:00 AM EST
- Where
- Brantley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.197, -81.982 (the zone’s center; the record gives no point)
The Satilla River at Atkinson crested at 16.07 ft on Sept. 17th at 0845 EDT. Minor flooding occurred at that level. Storm total rainfall included 10.34 inches 6 miles south of Nahunta and 8.74 inches 1 mile WSW of Atkinson.
Tropical Storm, Pierce
- When
- September 10, 10:00 AM EST to September 11, 11:00 AM EST
- Where
- Pierce forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.359, -82.213 (the zone’s center; the record gives no point)
The Alabaha River Georgia Highway 203 near Blackshear crested at 11.41 ft on 9/12 at 1730 EDT. Minor flooding occurred at that level. Storm total rainfall included 8.45 inches 5 miles NNW of Blackshear.
Tropical Storm, Coastal Camden
- When
- September 10, 10:00 AM EST to September 11, 11:00 AM EST
- Where
- Coastal Camden forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.923, -81.636 (the zone’s center; the record gives no point)
The tide gauge on the Atlantic Coast at Sea Camp Dock on Cumberland Island crested at 6.48 ft on Sept. 11th at 0200 EDT. Moderate flooding occurred at that level. The Satilla River at Woodbine crested at 6.85 ft on Sept. 11th at 1445 EDT. Major flooding occurred at that level.
Tropical Storm, Wayne
- When
- September 10, 10:00 AM EST to September 11, 11:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.551, -81.917 (the zone’s center; the record gives no point)
Storm total rainfall included 8.56 inches 2.3 miles ENE of Screven, 7.22 inches 4.2 miles NNW of Jesup, and 6.96 inches 10 miles NNW of Jesup.
Tropical Storm, Clinch
- When
- September 10, 11:00 AM EST to September 11, 11:00 AM EST
- Where
- Clinch forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.915, -82.706 (the zone’s center; the record gives no point)
The Suwanee River at Fargo crested at minor flooding at 104.57 ft on Sept. 19th at 0245 EDT.
Storm total rainfall included 8.66 about 2 miles NE of Fargo.
Tropical Storm, Wayne
- When
- September 10, 11:00 AM EST to September 11, 11:00 AM EST
- Where
- Wayne forecast zone
- Reported by
- River/Stream Gage
- Coordinates
- 31.551, -81.917 (the zone’s center; the record gives no point)
The Little Satilla River near Offerman crested at 12.81 ft on Sept. 12th at 1745 EDT. Moderate flooding occurred at this level.
Tropical Storm, Charlton
- When
- September 10, 11:00 AM EST to September 11, 11:00 AM EST
- Where
- Charlton forecast zone
- Reported by
- Official NWS Observations
The St. Marys River at Traders Hill set a record flood stage at 19.30 ft on Sept. 15th at 1445 EDT. Major flooding occurred at this level. Storm total rainfall included 9.3 inches 10 miles SW of Folkston, 9.85 inches in Homeland, and 4.66 inches 3 miles SSW of Folkston.
Tropical Storm, Coastal Glynn
- When
- September 10, 12:00 PM EST to September 11, 12:00 PM EST
- Where
- Coastal Glynn forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 31.213, -81.494 (the zone’s center; the record gives no point)
This narrative is from the NWS Jacksonville Post Storm Report for Hurricane Irma which is a compiled list of reports from the storm survey, Emergency Management, private and public weather observation networks and broadcast media sources.
At 4:15 am on 9/10, a tree was blown down onto a car along Stuart Avenue. The time was based on a peak wind reported at the St. Simons Island airport. At 12:50 am on 9/11, a waterspout was observed over the marsh areas along Highway 17, just WSW of Jekyll Island.
The tidal gauge on the Atlantic coast at St. Simons Island Village pier crested at 6.90 feet on Sep. 11th at 1145 EDT. Major flooding occurred at this level.
Storm total rainfall included 9.65 inches 5 miles ESE of Thalmann.
Tropical Storm, Ware
- When
- September 10, 12:00 PM EST to September 11, 12:00 PM EST
- Where
- Ware forecast zone
- Reported by
- NWS Storm Survey
This narrative is from the NWS Jacksonville Post Storm Report for Hurricane Irma which is a compiled list of reports from the storm survey, Emergency Management, private and public weather observation networks and broadcast media sources.
The Satilla River at Georgia Highway 158 above Millwood crested at 14.91 feet on Sept 14th at 2030 EDT. Minor flooding occurred at this level.
Storm total rainfall included 5.98 inches 2 miles West of Deenwood and 6.86 inches in Waycross.
Tropical Storm, Ware
- When
- September 10, 12:00 PM EST to September 11, 12:00 PM EST
- Where
- Ware forecast zone
- Reported by
- NWS Storm Survey
This narrative is from the NWS Jacksonville Post Storm Report for Hurricane Irma which is a compiled list of reports from the storm survey, Emergency Management, private and public weather observation networks and broadcast media sources.
The Satilla River at Georgia Highway 158 above Millwood crested at 14.91 feet on Sept 14th at 2030 EDT. Minor flooding occurred at this level.
Storm total rainfall included 5.98 inches 2 miles West of Deenwood and 6.86 inches in Waycross.
Flash Flood, Brantley
- When
- September 11, 7:00 AM EST
- Where
- Brantley County, 3.81 mi ESE of Shea to 5.04 mi SSE of Nahunta
- Cause
- Heavy Rain / Tropical System
- Reported by
- 911 Call Center
- Coordinates
- 31.100, -81.940
Multiple roads were closed across Brantley county due to flash flooding.
Flash Flood, Brantley
- When
- September 11, 8:00 AM EST
- Where
- Brantley County, 6.92 mi S of Atkinson to 3.52 mi SSE of Shea
- Cause
- Heavy Rain / Tropical System
- Reported by
- 911 Call Center
- Coordinates
- 31.120, -81.876
Multiple roads were closed across Brantley county due to flash flooding.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, September 10 to 11, 201710 deaths · $1.4 billion · EF2 · 37 events
- Tropical Storm in Florida, September 10 to 11, 20173 deaths · $28 million · 26 events
- Tropical Storm in Georgia, September 10 to 11, 20171 death · $54 million · 26 events
- Tornadoes and Tropical Storm in Florida, September 10 to 11, 2017$4.0 million · EF2 · 34 events
- Marine Tropical Storm in South Atlantic Coastal Waters, September 10 to 11, 20176 events
- Marine Tropical Storm in Gulf of Mexico, September 10 to 11, 20176 events
- Coastal Flood in South Carolina, September 10, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721325, 721326, 721327, 721328, 721467, 721468, 721469, 720877, 720883, 720884, 720514, 720515.